Organic Food Safety

Is the risk of foodborne illness from contaminated organic food higher than the risk of adverse health effects from chemicals in conventionally grown food?

Many of us think that going organic is better. A good friend of mine is a complete believer. She buys all organic fruits and vegetables and frequently juices organic produce for her family. Recently, her little daughter had to be rushed to the hospital. Diagnosis: Salmonella in her bloodstream, also known as typhoid fever. While my friend will never know for certain what caused her daughter’s severe illness, it is possible that her little girl ingested contaminated food.

Organic produce contains a significantly higher risk of fecal contamination

Because organic farms use natural fertilizers (manure, compost) instead of synthetic or chemical fertilizers, their crops are at greater risk of contamination from certain bacteria, such as Ecoli.

In 2011, a novel strain of Escherichia coli O104:H4 bacteria caused a serious outbreak of foodborne illness in northern Germany.  Continue reading “Organic Food Safety”

Herbal and dietary supplements tied to liver damage

Health News | Thu Oct 6, 2016 | 10:52am EDT Herbal and dietary supplements tied to liver damage

By Lisa Rapaport (Reuters Health) – – One in five cases of chemical-induced liver damage come from herbal and dietary supplements, a research review concludes. A decade ago, less than one in 10 cases could be linked to supplements, researchers report in the journal Hepatology. Up to half of U.S. adults consume supplements that contain ingredients such as vitamins, minerals, teas and proteins to improve diet, as well as illegal anabolic steroids, which are synthetic versions of testosterone used to boost athletic performance, the study found. “Overall, liver injury from supplements is rare,” said lead study author Victor Navarro, chair of hepatology at Einstein Healthcare Network in Philadelphia. “However, if overused, or used in combination with other supplements, or used for very prolonged periods or in combination with conventional medications, they may become harmful,” Navarro added by email. Hundreds of prescription medicines are associated with liver damage, and serious side effects in the liver are a common reason that drugs fail in development or get recalled after they go to market. Part of the problem with liver complications is that damage can sometimes take months or years to develop, and patients often don’t notice symptoms until the injury is advanced. As damage progresses, patients may initially notice fatigue, itching, nausea and then go on to experience yellowing skin, fluid accumulation, bleeding and mental confusion. Continue reading “Herbal and dietary supplements tied to liver damage”